as if cancer isn’t enough

After my first round of chemotherapy, my liver enzymes went way too high.  So my oncologist got together with my internist and a pharmacist, and they reviewed all the other meds I take; daily meds for my fibromyalgia, to control chronic migraines,  post-hysterectomy hormones, and medication to manage adult ADD, and the as-needed meds I use for pain control.  They decided that the most toxic to my liver were the hormones, the ADD meds, and anything containing acetaminophen, which were most of the pain meds.

I’m ok with them taking the pain meds.  I still have some others I can use, and my fibro has been under good control.  I haven’t needed pain meds except for the terrible headache the week after the first chemo.  But losing both my ADD medication and my hormones at once could get to be pretty interesting.

So far I haven’t noticed an real difference with the hormones, but it’s only been a few days.  However, the lack of ADD meds is already starting to show up.  Even on the meds, I am easily distracted and confused.  Without them I can become an absolute flake.  The type of medication I took is the kind that takes a while to build up before working, so I am assuming there will be a gradual wearing off, but I’m seeing some signs already.  This morning, getting ready for church, I opened the bathroom cupboard and reached in for something.  Several minutes later, I was still standing with my hand on the bottle of moisturizer that I wanted, staring into the cupboard, because my mind had started going in many different directions.  It’s kind of like someone flipping the remote on a TV set every few seconds, letting you see just enough of each channel to get interested in the show.

Before I was on meds for ADD, I did things like getting lost between home and work, forgetting to pick my child up at school (not often or for long, I promise!), not remembering someone I had earlier had an entire conversation with at a gathering.  It’s often embarrassing, always frustrating and occasionally frightening.

Now, if taking me off the hormones as well throws me into some sudden menopausal symptoms, my poor husband may have more on his plate than he bargained for!  Prayers for him would be appreciated.

I will be trying to implement more structure so I know where things are because I always put them there, utilizing more lists, and leaning on Sam for many reminders.  I just hope I am able to do this with grace and patience, not falling into a lot of frustration and anger.  I will need to lean on the Lord more than ever, and remember that character is what I do when no one (or only my husband) is looking.

Don’t say anything that would hurt another person. Instead, speak only what is good so that you can give help wherever it is needed. That way, what you say will help those who hear you. Don’t give God’s Holy Spirit any reason to be upset with you. He has put his seal on you for the day you will be set free from the world of sin.

Get rid of your bitterness, hot tempers, anger, loud quarreling, cursing, and hatred. Be kind to each other, sympathetic, forgiving each other as God has forgiven you through Christ.  Ephesians 4: 29-32

Advertisements

4 thoughts on “as if cancer isn’t enough

  1. Maybe hot flashes will help to kill off some of those cancer cells!! ; – )
    I love your fighting spirit and good sense of humor through all of this.
    I sure can identify with the “mental pauses” part–still looking for some
    of the stuff I put away while decorating the house for Christmas!!
    Love you lots and praying non-stop!! Patti

  2. Some of this we can relate to. Frank has Alzheimer’s and there are so many times he goes into a room and doesn’t remember why he is there. You can’t interupped him while he is talking or he’ll forget what he was going to say. But he has learned to adjust and best of all he has retained his sense of humor. God was good enough to let us get this far without going insane!! Frank has such a positive outlook on life and lives it. We know without our faith we would not have survived this challange these past 20 years. Look for the silly in everything and keep the lines of communication open between you both and of course the good Lord. God is good.

  3. Oh, my beautiful daughter, I think they are just trying to keep you supplied with material for your blog! 🙂 I agree with Deanna’s comment – there are a lot of us who are experiencing much of what you spoke about, so at least we understand. My question is, will you be able to go back on at least some of the meds after you finish chemo? Or maybe there will be something else they can give you that will be beneficial in some way. In the meantime, you know our prayers are with you and Sam. We are SO thankful he is your life partner, and such a wonderful, compassionate soulmate for you.
    Love always, Mom

  4. Oh my goodness Kim. . . paragraph 3 in this post describes me 99% of the time. . . if that is any consolation to you!!! In fact, I have many friends and family members who have the same issues!! Don’t be too hard on yourself and as for Sam. . . .he is a pretty hardy fella with a good head on his shoulders. I think he can field anything you throw at him during this “off meds time” nicely!
    You continue to focus on killing cancer and let the rest of us carry your water! Love you! Deanna

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s